Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 33, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 21, 2008, 8:17 PM EDT for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 8:17 PM EDT (00:17 UTC)
- Expired
- Jun 21, 2008, 8:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Dare County, NC
The radar
The Morehead City radar (KMHX), 132 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 220017
TORMHX
NCC055-220045-
/O.NEW.KMHX.TO.W.0033.080622T0017Z-080622T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
817 PM EDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...FRISCO...BUXTON...
* UNTIL 845 PM EDT
* AT 814 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR BUXTON...MOVING
NORTH AT 17 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3523 7550 3521 7553 3520 7565 3523 7567
3528 7561 3528 7568 3530 7571 3533 7562
3529 7561 3528 7556 3530 7553 3544 7550
3544 7549 3536 7547
TIME...MOT...LOC 0017Z 169DEG 15KT 3529 7556
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:37 PM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 21, 2:37 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 237 PM EDT SAT JUN 21 2008 .SYNOPSIS... A STATIONARY BOUNDARY TO THE SOUTH ACROSS CENTRAL SOUTH CAROLINA WILL MOVE NORTH AS A WARM FRONT ON SUNDAY. A COLD FRONT WILL APPROACH FROM THE WEST MONDAY NIGHT AND MOVE THROUGH TUESDAY MORNING. THE FRONT WILL BECOME STATIONARY ACROSS SOUTH CAROLINA WEDNESDAY WITH HIGH PRESSURE OVER THE VIRGINIAS. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL RIDGE INTO THE SOUTHEAST STATES NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... LARGE AREA OF RAIN AND THUNDERSTORMS IS MOVING OUT WITH NOT MUCH DEVELOPMENT IN ITS WAKE. HOWEVER...UPPER LEVEL SHORTWAVE IS STILL TO THE WEST OVER THE SOUTHERN APPALACHIANS WITH PLENTY OF DEEP MOISTURE OVER THE CAROLINAS. DECIDED NOT TO CHANGE POPS OVERNIGHT AND LEFT IT AT 50 PERCENT THROUGHOUT THE FORECAST AREA. GUIDANCE TEMPS CLOSE AND ACCEPTED. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... UNSETTLED PATTERN WILL CONTINUE SUNDAY INTO EARLY NEXT WEEK. SEVERAL DIFFICULT TO TIME SHORTWAVES MOVING THROUGH THE TROF WILL AID IN SHOWER AND THUNDERSTORM DEVELOPMENT. ATMOSPHERE WILL BEGIN TO DRY OUT SOMEWHAT BEGINNING TUESDAY WITH A COLD FRONT PASSING THROUGH IN THE MORNING AND DRIER AIR FILTERING IN DURING THE DAY AS HIGH PRESSURE BUILDS TO OUR NORTH IN THE VIRGINIAS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... MOSTY DRY AND WARM FOR THE EXTENDED. DEEP LAYER FLOW WILL BE WEST NORTHWEST THROUGH THURSDAY. NEXT CHANCE OF RAIN WILL BE ON FRIDAY. MOISTURE WILL BE IN BETTER SUPPLY WITH SOUTHWEST FLOW. COASTAL PLAINS TROF WILL BE IN PLACE WITH A WELL-DEFINED SHORTWAVE PASSING THROUGH. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... INIT CLUSTER OF SHRA AND PRECIP HAS MOVED E. LINGERING HIGH CLOUDS HAVE KEPT INSTAB MARGINAL. SHLD SEE SOME SCT ACTIVITY REDEVELOP LATER TODAY AS SRT WAVE APPROACHES BUT FOR NOW JUST WENT WITH VCTS IN TAFS WITH VFR CONDITIONS EXPECTED OVERNIGHT. AS COLD FRONT SLOWLY APPROACHES FROM THE W SUN INTO TUE WILL SEE OCNL BATCHES OF SHRA AND TSRA...TIMING OF PRECIP WILL BE TRICKY BUT THERE WILL LIKELY BE PERIOD OF REDUCED VSBYS AND CIGS WITH CONVECTION INTO TUE. CONT VFR WED AND THU WITH HIGH PRES CONT OFFSHR. && .MARINE... NOT MUCH CHANGE FROM PREVIOUS THINKING. HIGH PRES OFFSHR AND COLD FRONT VERY SLOWLY APPROACHING FROM THE W WILL CONT S/SW WINDS THROUGH EARLY TUE. FRONT WILL BE WASHING OUT AS IT REACHES CST LATER TUE AND WED WITH NOT MUCH OF A WIND SHIFT EXPECTED WITH IT. HIGH PRES WILL PERSIST OFFSHORE INTO THU. MDLS HAVE BACKED OFF WINDS A BIT SUN INTO MON AND KEPT WINDS BELOW 20 KTS AND SEAS MAINLY AOB 4 FT INTO MID PART OF NEXT WEEK. SCT CONVECTION WILL BE POSSIBLE FROM TIME TO TIME WITH MOIST UNSTABLE AIRMASS AHEAD OF FRONT OVER REGION ESPCLY TONIGHT THROUGH TUE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...HSA SHORT TERM...HSA LONG TERM...HSA AVIATION...RF MARINE...RF
Hazardous weather outlook, Jun 21, 3:13 AM EDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 313 AM EDT SAT JUN 21 2008 NCZ029-044-079-080-090>095-098-103-104-220715- MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 313 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF EASTERN NORTH CAROLINA TODAY. THE MAIN THREAT OF THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND POSSIBLE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ045>047-081-220715- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE- 313 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF EASTERN NORTH CAROLINA TODAY. THE MAIN THREAT OF THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND POSSIBLE LARGE HAIL. SMOKE FROM A LARGE WILDFIRE WILL CONTINUE TO AFFECT MAINLAND HYDE AND DARE COUNTIES AS WELL AS PORTIONS OF TYRRELL AND WASHINGTON COUNTY. VISIBILITY MAY BE SHARPLY REDUCED IN THICK SMOKE...ESPECIALLY IN THE VICINITY OF HIGHWAYS 94 AND 264. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:24 PM EDT | Special Marine Warning | MHX | 51 min | |
| Jun 22, 4:03 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 29 min |
| Jun 22, 4:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jun 22, 4:11 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 22 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.